April 21, 1978

Thalidomide and Neurological Damage Revisited

Author Affiliations

American Medical Association Chicago

JAMA. 1978;239(16):1608-1609. doi:10.1001/jama.1978.03280430024004

To the Editor.—  Lessons are still being learned from thalidomide. On May 11 and Sept 7 of 1961, as a member of the Food and Drug Administration in conferences with representatives of the US applicant to market the drug, I questioned its safety in pregnancy.My reasons were theoretical. Our attention had been drawn to published information that thalidomide could cause peripheral neuropathy. The reaction was unpredictable for a given individual and might regress at least to degree if the drug were discontinued, but it could reasonably be expected to progress with continued administration of the drug. It seemed possible that with repeated use, a mother who was escaping the reaction might thus give no warning that a developing fetus was experiencing it to increasing and perhaps devastating degree.With the shocking information that developed soon afterward of the teratogenic effects of thalidomide, my speculation seemed just a pale coincidence: